The People's Perspective on Medicine

Recurrent Diarrhea Is More Common, Harder to Treat

Multiply recurrent C diff infections result in hard-to-treat recurrent diarrhea. Fecal microbiota transplantation may be the best treatment.

Clostridium difficile infections can cause life-threatening diarrhea. Experts estimate that half a million people contract C diff infections annually and nearly 30,000 die. Once people develop C diff, they are at risk for recurrent diarrhea.

What Can Be Done to Overcome Recurrent Diarrhea?

A new study in the Annals of Internal Medicine shows that multiply recurrent C diff infections have increased by 189% in the past decade. The authors note that recent use of antibiotics, corticosteroids or PPI-type acid suppressing drugs are potential risk factors for such repeat infections leading to recurrent diarrhea.

Treatment with antibiotics becomes less effective for these patients. Instead, doctors are beginning to employ fecal microbiota transplantation even though it is expensive and relatively unregulated.

Ma et al, Annals of Internal Medicine, July 4, 2017

Although this treatment for recurrent diarrhea caused by C. diff has a strong ick factor, gastroenterologists have embraced it. Researchers published an early study in 2013. Here is what we wrote back then:

Fecal Transplant Fights C. Diff:

The nasty infection, Clostridium difficile, that can cause debilitating diarrhea often appears in the aftermath of antibiotic treatment. Killing off many other bacteria that are normal residents of the gastrointestinal tract leaves an ecological niche that C. diff exploits. As a result, antibiotic treatment for C. diff is not always effective.

Dutch researchers reported that fecal transplant worked better than the usual treatment with the heavy-duty antibiotic vancomycin. The feces from healthy donors provided a diverse array of bacteria and were delivered through a nasoduodenal tube. The only side effects were mild cramping and diarrhea (van Nood et al, New England Journal of Medicine, Jan. 17, 2013).

Learn More:

There are many reports from readers who have suffered C diff following a course of the antibiotic clindamycin. Read them here. You can also learn more about what People’s Pharmacy visitors have said about fecal transplants.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 17 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 5 comments
Comments
Add your comment

In some countries the doctors recommend taking probiotics when taking antibiotics and this seems to help prevent the digestive problems encountered in the articles.

I had foot surgery recently and developed an infection. I was prescribed Amoxicillin/clavulanate. The pharmacy told me to take it with food as well as the bottle was marked. My doctor told me to take one tab at 8AM and the other at 8PM. The 8AM went fine with blueberry/oatmeal . I eat my dinner at 5:30/6:00PM so figured a couple hours latter I’d take pill with dessert. Well 3 hrs later I had such gas and diarrhea. It went on. Checked the internet and said med should be taken with full meal. Pharmacy sheet said that you can get diarrhea 2wks after discontinue and Clostridium difficile a possibility. What goes??

Are there comparison studies that show probiotics verses fecal transplantation in regards to effectiveness?

I’m surprised that nobody mentioned the newer antibiotic Dificid. What helped me was Dificid with a Rifaximin chaser, and then I did not need a stool transplant. Worth trying in my opinion.

I’ve read that treatment with Sacchromyces boulardi helps with the treatment of C. difficile. It’s sold under the brand name: Florastor.

* Be nice, and don't over share. View comment policy^